Florida, 2021

Rip Current in Florida, May 16, 2021

May 16, 2021 · NWS MLB · 1 event in 1 county or zone

A man attempted to rescue his grandson who began to struggle in the surf. The grandson survived, but the man succumbed to drowning due to a strong rip current and rough surf.

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A man attempted to rescue his grandson who began to struggle in the surf. The grandson survived, but the man succumbed to drowning due to a strong rip current and rough surf.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at May 16, 9:06 AM EST, 5 hours 24 minutes earlier.

Area forecast discussion, May 16, 9:06 AM EST, 5 hours 24 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1006 AM EDT Sun May 16 2021

.UPDATE...
High pressure to the north will continue an east-northeast flow
across the region, with speeds still breezy up to 15 to 20 mph,
especially at the coast. Isolated light showers and sprinkles
continue over the coastal waters of the Treasure Coast and may
still push onshore south of Vero Beach through early afternoon.
However, measurable rainfall is generally not expected with this
activity, with dry conditions prevailing across the region.
Diurnal cu development expected again today, producing partly
sunny skies this afternoon. Highs will range from the upper
70s/low 80s along the coast, and low to mid 80s inland.

&&

.AVIATION...VFR. BKN040-070 cigs possible at times as diurnal cu
continues to develop and spread inland. A few light sprinkles will
continue to push onshore through 18Z south of KVRB, but no
significant cig/vis reductions expected with this activity. Winds
from 060-080/15-17kt will gust as high as 25kt, especially over
the coastal aerodromes.

&&

.MARINE...Northeast to east-northeast winds between 15-20 knots
will continue to produce poor boating conditions over the Gulf
Stream waters with seas up to 6 feet. Small craft should exercise
caution if venturing offshore or into the nearshore waters south
of Sebastian Inlet for these conditions. Farther north nearshore,
winds speeds will be around 10-15 knots with seas 3-5 feet.

&&

.FIRE WEATHER...Another fire sensitive day expected today, with
minimum afternoon RH values in the mid 30s to low 40s over the
interior. It will be another close call for Red Flag Warning
conditions for Lake County where lowest RH values in the mid 30s
are anticipated, but sustained northeast to north-northeast winds
look to remain just below criteria across this area, between
10-15 mph. Closer to the coast, winds will be a little stronger
between 15-20 mph with gusts up to around 25 mph. Strong transport
winds will promote very good to excellent smoke dispersion and
the potential for rapid growth/spread.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  80  67  82  69 /   0   0  10  10
MCO  84  64  85  67 /   0   0  10  10
MLB  81  70  83  72 /   0   0  10  20
VRB  81  70  83  70 /  10   0  10  20
LEE  84  63  86  67 /   0   0   0  10
SFB  83  64  84  67 /   0   0  10  10
ORL  84  65  85  69 /   0   0  10  10
FPR  81  70  83  70 /  10   0  10  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Weitlich/Kelly/Haley
Hazardous weather outlook, May 16, 8:10 AM EST, 6 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
910 AM EDT Sun May 16 2021

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-162200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
910 AM EDT Sun May 16 2021

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.RIP CURRENT IMPACT...
A High risk of dangerous rip currents continues at the central
Florida Atlantic beaches today. While rip currents will be present
all day, the threat will be highest after 230 PM due to tidal
effects. Surf will also be choppy again today, thus entering the
water is not recommended.

.WIND AND SEA IMPACT...
Northeast winds of around 15 knots will produce seas up to 6 feet
offshore, mainly in the Gulf Stream. Small craft should exercise
caution beyond 20 miles offshore, and a little closer to shore south
of Sebastian Inlet.

.FIRE WEATHER IMPACT...
Gusty northeast winds of 15 to 20 mph, coupled with low relative
humidity and dry vegetation will lead to a High fire weather danger
across east central Florida today. Any outdoor burning is highly
discouraged today due to the potential for rapid growth and spread.
Always remember to dispose of cigarettes in their proper receptacles.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
East-northeast winds are forecast to increase once again to around
20 knots, with large swells rebuilding into the local waters from
mid to late week. This will lead to another extended period with a
High risk of life-threatening rip currents and rough surf at the
beaches, as well as hazardous boating conditions over the Atlantic
waters.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.

Kelly/Cristaldi

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Brevard

When
May 16, 2:30 PM EST
Where
Brevard forecast zone
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media

A 58-year old man from Kissimmee, Florida drowned along the Canaveral National Seashore, at Playalinda Beach. The man noticed his 11-year old grandson struggling to swim and he entered the water to assist. On their way back to shore, the man was swept under the water and disappeared for a few minutes. He then resurfaced, but was unresponsive. CPR was performed but the man died. The drowning was likely a result of a strong rip current, combined with rough surf. The grandson was injured, but survived.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Brevard2021-05-1658MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2021Every state in 2021This day in weather historyWarnings in Florida, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957328.